Geometry & Topology

On the virtual Betti numbers of arithmetic hyperbolic $3$–manifolds

Daryl Cooper, Darren Long, and Alan W Reid

Full-text: Open access

Abstract

We show that closed arithmetic hyperbolic 3–manifolds with virtually positive first Betti number have infinite virtual first Betti number. As a consequence, such manifolds have large fundamental group.

Article information

Source
Geom. Topol., Volume 11, Number 4 (2007), 2265-2276.

Dates
Received: 13 December 2006
Accepted: 5 September 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799982

Digital Object Identifier
doi:10.2140/gt.2007.11.2265

Mathematical Reviews number (MathSciNet)
MR2372848

Zentralblatt MATH identifier
1140.57002

Subjects
Primary: 57M10: Covering spaces

Keywords
virtual Betti number large fundamental group

Citation

Cooper, Daryl; Long, Darren; Reid, Alan W. On the virtual Betti numbers of arithmetic hyperbolic $3$–manifolds. Geom. Topol. 11 (2007), no. 4, 2265--2276. doi:10.2140/gt.2007.11.2265. https://projecteuclid.org/euclid.gt/1513799982


Export citation

References

  • I Agol, Virtual Betti numbers of symmetric spaces, preprint
  • A Borel, Cohomologie de sous-groupes discrets et représentations de groupes semi-simples, from: “Colloque “Analyse et Topologie” en l'Honneur de Henri Cartan (Orsay, 1974)”, Soc. Math. France, Paris (1976) 73–112. Astérisque, No. 32–33
  • D Cooper, D D Long, A W Reid, Essential closed surfaces in bounded $3$–manifolds, J. Amer. Math. Soc. 10 (1997) 553–563
  • P Eberlein, Geodesic flows on negatively curved manifolds I, Ann. of Math. $(2)$ 95 (1972) 492–510
  • J Hass, Surfaces minimizing area in their homology class and group actions on $3$–manifolds, Math. Z. 199 (1988) 501–509
  • M Lackenby, D D Long, A W Reid, Covering spaces of arithmetic $3$–orbifolds, preprint
  • C Maclachlan, A W Reid, The arithmetic of hyperbolic 3–manifolds, Graduate Texts in Mathematics 219, Springer, New York (2003)
  • A W Reid, The geometry and topology of arithmetic hyperbolic $3$–manifolds to appear Proc. Symposium Topology, Complex Analysis and Arithmetic of Hyperbolic Spaces, Kyoto 2006, RIMS Kokyuroku Series
  • R Schoen, Estimates for stable minimal surfaces in three-dimensional manifolds, from: “Seminar on minimal submanifolds”, Ann. of Math. Stud. 103, Princeton Univ. Press, Princeton, NJ (1983) 111–126
  • W P Thurston, A norm for the homology of $3$–manifolds, Mem. Amer. Math. Soc. 59 (1986) i–vi and 99–130
  • T N Venkataramana, Virtual Betti numbers of compact locally symmetric spaces, preprint